Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

July 31, 20215 counties in Michigan

NWS Gaylord, MI issued this special weather statement at Jul 31, 2021, 7:58 PM EDT for 5 counties in Michigan. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 7:58 PM EDT (23:58 UTC)
Expired
Jul 31, 2021, 9:30 PM EDT
In force
92 min
Issued by
NWS Gaylord, MI
Hail
0.50 in
Wind
40

Counties Benzie County, MI, Grand Traverse County, MI, Kalkaska County, MI, Manistee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 91 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 12.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WWUS83 KAPX 312358
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
758 PM EDT Sat Jul 31 2021
 
MIZ020-025>027-031-032-010130-
Leelanau MI-Manistee MI-Grand Traverse MI-Kalkaska MI-Benzie MI-
Wexford MI-
758 PM EDT Sat Jul 31 2021

...Strong thunderstorms will impact portions of Leelanau, Benzie,
Wexford, Grand Traverse, Manistee and western Kalkaska Counties
through 930 PM EDT...

At 757 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maple City to 13 miles west of Arcadia.
Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Glen Arbor, Burdickville and Glen Haven around 800 PM EDT.
  Maple City around 805 PM EDT.
  Cedar around 815 PM EDT.

Other locations in the path of these storms include Bingham, Fouch,
Arcadia, Greilickville, Pierport, Traverse City, Onekama, Bear Lake,
Wildwood, Traverse City State Park and Norwalk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4456 8627 4466 8630 4477 8618 4478 8613
      4482 8612 4500 8592 4498 8584 4502 8582
      4488 8538 4483 8538 4481 8533 4485 8532
      4475 8499 4451 8528 4451 8533 4446 8533
      4416 8568 4419 8638 4425 8634 4427 8638
TIME...MOT...LOC 2357Z 296DEG 19KT 4490 8590 4454 8650 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

MLR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 31, 7:00 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 31, 7:00 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
700 PM EDT Sat Jul 31 2021

.NEAR TERM...(Through Tonight)
Issued at 234 PM EDT Sat Jul 31 2021

...Lingering shower and thunderstorm chances tonight...

High impact weather potential: May see a few thunderstorms at
times. Isolated severe storms possible this evening. Also
potential for some late night waterspouts.

Pattern synopsis and forecast:

Remarkably persistent mid and upper level flow regime in the process
of further amplification early this afternoon, made to do so by dual
upper jet configuration and strong shortwave trough digging south
across northern Ontario. Much more subtle lead shortwave diving
southeast across our area, helping drive the scattered showers and
thunderstorms found across parts of our area. Maturing cold front
developing back to our northwest across central Wisconsin into
central upper Michigan, with weak parent low pressure northeast of
Lake Superior.

Ontario shortwave will continue to deepen as it digs south tonight,
reaching vicinity northern lower Michigan by sunrise Sunday.
Upstream cold front will be forced southeast in the process, cutting
across our area this evening and ushering another round of below
normal temperatures to end the weekend. Combination of this passing
front and surge of mid level support will continue to result in some
scattered wet weather across the northern Great Lakes tonight.

Primary forecast concerns/challenges:

Addressing those shower and thunderstorm chances tonight.

Details:

Expect additional showers and storms to fire this afternoon into
this evening out ahead of that approaching front. Given expected
near 1K joules/kg of elevated cape and increasing effective shear
profiles, definitely cannot rule out more organized updrafts
capable of producing some isolated severe storms into this
evening...as noted by the latest SPC day once convective outlook
showing a marginal severe weather threat across a good portion of
northwest lower Michigan. Expect greatest shower and storm threat
to gradually sag southeast through this evening following
elevated instability axis out ahead of that southeast sagging cold
front. Main shortwave arrives later tonight into early Sunday
morning. Still some lingering elevated instability as this wave
arrives, at least supporting some more scattered shower and storm
potential. Definitely not expecting a washout by any means, and
any storms overnight should remain sub-severe given limited
instability. Definitely a bit milder tonight compared to the last
few, with overnight lows ranging from the mid 50s to near 60.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 234 PM EDT Sat Jul 31 2021

...Showers lingering Sunday with waterspouts possible...

High impact weather potential: Possible Waterspouts

Pattern/Synopsis: Western ridging and eastern troughing persist
across the CONUS, while a well-defined shortwave looks to drop south
out of Ontario toward Michigan through today, supporting showers and
thunderstorm chances. By Sunday morning this shortwave will be
overhead and the associated surface low will be moving into the
lower Great Lakes. Shower and thunder chances persist into Sunday
before surface high pressure takes hold for Monday into early
Tuesday.

Forecast/Details: Showers may still be lingering across the area
Sunday morning, thanks to a residual couple hundred Joules of CAPE
and low level moisture. Being in the left exit region of a 80-100kt
jet streak may also aid in precip chances. As it crosses Michigan
the shortwave will be associated with a midlevel cold pool with
850mb temperatures sinking to around 7 or 8 C...this cold pool will
also support water spouts across the Great Lakes. Specifically lake
generated clouds depths may reach 25 to 30k feet per forecast
soundings, and with deltaT's being between 11 and 13 C waterspouts
are a definite possibility for Sunday, especially on lake Huron
where the best cyclonic curvature exists. Lapse rates appear just
steep enough for thunder chances through the day. Guidance has
showers diminishing and moving out of the area Sunday evening as
drier air works its way in.

High pressure takes control for Monday and should keep things pretty
quiet. Even though synoptic moisture starts to increase, a decent
midlevel capping inversion should limit anything beyond some late
morning and afternoon Cu development over land. Waterspouts are
again possible with the arrival of a weak shortwave. The next rain
chances come Tuesday as a surface low moves into central Quebec.
This drags a cold front toward us early Tuesday with shower
potential lasting through the day.

Temperatures warm from the low 70's Sunday and Monday into the upper
70's and perhaps back up to 80 on Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 234 PM EDT Sat Jul 31 2021

High impact weather potential: Minimal

Heading through midweek multiple waves drop into eastern troughing,
deepening troughing into the Tennessee Valley. Meanwhile a shortwave
moves onshore in the Pac NW which appears to finally break down the
ridging over the Rockies, especially heading into late week when the
flow becomes quite progressive. The previously advertised cut-off
low is no longer in the works. Multiple weak waves move through the
main flow, but none seem strong enough to support any real chances
of precip. Late Friday into Saturday bring the next chance for
widespread showers as a cold front  Temperatures continue their
moderating trend so that we'll see afternoon highs into the low and
potentially mid 80's by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 700 PM EDT Sat Jul 31 2021

A cold front will continue to drop south thru Southern Wisconsin
and Lower Michigan tonight...ushering cooler air into our region.
Scattered showers and a few thunderstorms will impact Northern
Lower Michigan tonight as this feature slides thru the area.
Additional showers and possibly a few thunderstorms are expected
to develop on Sunday in response to the arrival of colder air
aloft. Overall conditions will remain VFR thru the 24 hour TAF
forecast period...but cannot rule out a brief drop to MVFR within
some heavier showers and storms. Surface winds will become north
AOB 10 kts tonight and then strengthen to 10 to 20 kts with a few
higher gusts on Sunday.

&&

.MARINE...
Issued at 234 PM EDT Sat Jul 31 2021

Cold front expected to cross the region later this afternoon and
evening, swinging the winds around to the northwest in the process.
Winds continue to veer more northerly on Sunday. Rather robust
pressure gradient and increasingly unstable over-water conditions
support increasingly gusty winds later tonight into Sunday, likely
resulting in the development of small craft advisory
conditions...especially on Lake Michigan. Winds begin to subside
later Sunday, with current trends supporting an extended period
of sub-advisory winds and waves heading into much of next work
week.

A few showers and thunderstorms at times through Sunday, with
conditions drying out Sunday night into Monday. Sharp troughing and
attendant core of colder air does support at least some isolated
waterspout potential later tonight into Sunday, especially on
northern Lake Huron.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY from 5 AM to 6 PM EDT Sunday for LMZ344>346.
LS...NONE.
&&

NEAR TERM...MB
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Jul 31, 3:01 PM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
301 PM EDT Sat Jul 31 2021

MIZ016>018-020>036-041-042-086>088-095>099-011915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
301 PM EDT Sat Jul 31 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Additional thunderstorms are possible across all of northern
Michigan through tonight. While widespread severe weather is not
expected, a few of these thunderstorms may become severe the
remainder of this afternoon into early this evening, especially
along and southwest of a Petoskey to Houghton Lake line. Wind
gusts to 58 mph and hail to one inch in diameter will be the
greatest threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered non-severe thunderstorms are possible Sunday afternoon
across portion of northern Lower Michigan east of the US-131
corridor.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-011915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
301 PM EDT Sat Jul 31 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a chance for additional thunderstorms through tonight.
Any storms will be capable of producing gusty winds and some hail,
especially the remainder of this afternoon into early this
evening.

There is the potential for waterspouts late tonight across
northern Lake Huron, as well as across portions of northern Lake
Michigan.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms may impact the Lake Huron nearshore waters
south of Thunder Bay on Sunday afternoon.

There is the potential for waterspouts Sunday across northern Lake
Huron.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 31, 2:39 PM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Gaylord MI
239 PM EDT Sat Jul 31 2021

MIZ034-035-311915-
Roscommon MI-Ogemaw MI-
239 PM EDT Sat Jul 31 2021

...A strong thunderstorm will impact portions of western Ogemaw and
eastern Roscommon Counties through 315 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Helen, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. Helen around 245 PM EDT.
  Clear Lake around 255 PM EDT.

Other locations in the path of this storm include West Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4423 8450 4443 8460 4451 8448 4451 8415
      4420 8413
TIME...MOT...LOC 1838Z 312DEG 26KT 4444 8442

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Jul 31, 7:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
758 PM EDT Sat Jul 31 2021

MIZ020-025>027-031-032-010130-
Leelanau MI-Manistee MI-Grand Traverse MI-Kalkaska MI-Benzie MI-
Wexford MI-
758 PM EDT Sat Jul 31 2021

...Strong thunderstorms will impact portions of Leelanau, Benzie,
Wexford, Grand Traverse, Manistee and western Kalkaska Counties
through 930 PM EDT...

At 757 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maple City to 13 miles west of Arcadia.
Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Glen Arbor, Burdickville and Glen Haven around 800 PM EDT.
  Maple City around 805 PM EDT.
  Cedar around 815 PM EDT.

Other locations in the path of these storms include Bingham, Fouch,
Arcadia, Greilickville, Pierport, Traverse City, Onekama, Bear Lake,
Wildwood, Traverse City State Park and Norwalk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4456 8627 4466 8630 4477 8618 4478 8613
      4482 8612 4500 8592 4498 8584 4502 8582
      4488 8538 4483 8538 4481 8533 4485 8532
      4475 8499 4451 8528 4451 8533 4446 8533
      4416 8568 4419 8638 4425 8634 4427 8638
TIME...MOT...LOC 2357Z 296DEG 19KT 4490 8590 4454 8650

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MLR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:39 PM EDTSpecial Weather StatementAPXOgemaw36 min
Jul 31, 3:23 PM EDTSmall Craft AdvisoryAPX30 hr
Jul 31, 7:24 PM EDTSpecial Marine WarningAPX96 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.